South Dakota, 2007

Hail and Damaging Winds in South Dakota, August 6, 2007

August 6, 2007 · NWS ABR · 8 events in 3 counties and zones

A couple supercell thunderstorms developed along a warm front in central South Dakota producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple supercell thunderstorms developed along a warm front in central South Dakota producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 6, 2:48 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 6, 2:48 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
348 PM CDT MON AUG 6 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
FORECAST CHALLENGES INCLUDE AREAL COVERAGE OF THUNDERSTORMS THIS
EVENING AND AGAIN TUESDAY NIGHT...ALONG WITH TEMPERATURES.

PRESENTLY...ELEVATED SHOWERS AND THUNDERSTORMS ARE MOVING EAST-
NORTHEAST ACROSS FAR NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA. TWO BOUNDARIES FOR FORCING WORTH NOTING THIS EVENING
INCLUDE THE STALLED OUT FRONTAL BOUNDARY RUNNING MAINLY FROM KBKX
WESTWARD THROUGH KPIR AND TRAILING BACK TOWARD KIEN...ALONG WITH
AN INVERTED SURFACE TROF SLOWLY MOVING EASTWARD THROUGH THE
NORTHERN HIGH PLAINS. PLENTIFUL LOW LEVEL MOISTURE AROUND FOR
THUNDERSTORM DEVELOPMENT THIS EVENING...PROVIDED AN ADEQUATE
SOURCE OF LIFT SHOWS UP /PROLLY THE JET-LET INFERRED BY THE
MID/HIGH CLOUDS STREAMING NORTH OUT OF NEBRASKA THIS AFTERNOON/.
THE ATMOSPHERE IS ALREADY SHOWING A CONSIDERABLE AMOUNT OF
INSTABILITY ACROSS WESTERN AND SOUTHERN SOUTH DAKOTA.

ONCE THE SHOWERS AND THUNDERSTORMS DEPART THE FAR NORTHEASTERN
CORNER OF THE FORECAST AREA EARLY THIS EVENING...AND ANY
CONVECTION THAT DEVELOPS ACROSS CENTRAL OR SOUTH CENTRAL SOUTH
DAKOTA DISSIPATES...EXPECTING SURFACE HIGH PRESSURE TO BUILD INTO
THE FORECAST AREA FOR THE REMAINDER OF THE NIGHT AND INTO
TUESDAY...PUSHING THE MOIST AIR SOUTH INTO NEBRASKA TEMPORARILY
AND ALLOWING FOR MORE STABLE...AND LESS CLOUDY CONDITIONS ON
TUESDAY. AS THE HIGH REPOSITIONS TO THE SOUTH AND EAST TUESDAY
NIGHT...RETURN FLOW SETS BACK UP AGAIN. AN UPPER LEVEL SHORT WAVE
MAKES ITS WAY NORTH-NORTHEAST ACROSS WESTERN NEBRASKA AND WESTERN
SOUTH DAKOTA TUESDAY NIGHT WHILE 850-700HPA WAA AND MOISTURE
ADVECTION IS AT A PREMIUM. ELEVATED NIGHT-TIME SHOWERS AND
THUNDERSTORMS LIFTING INTO THE WESTERN THIRD OF THE FORECAST AREA
TUESDAY NIGHT STILL LOOKS ON TRACK. EAST AND SOUTHEAST SURFACE
WINDS ON TUESDAY WILL LIKELY KEEP TEMPERATURES FROM ACHIEVING
THEIR FULL POTENTIAL. NEVERTHELESS...925HPA AND 850HPA THERMAL
PROGS INDICATE TEMPERATURES SHOULD WARM INTO THE MID 80S TO MID
90S ON TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
BROAD SOUTHWEST FLOW LOOKS TO CONTINUE INTO THE WEEKEND. MODELS
SHOWING SERIES OF SHORTWAVES TO PASS THROUGH AREA DURING PERIOD.
IT WILL BE TOUGH TO PINPOINT EXACT PRECIP TIMES THIS FAR OUT...SO
A BROADBRUSH APPROACH WILL BE CONTINUED. BEST CHANCES LOOK TO BE
WEDNESDAY AND AGAIN THURSDAY EVENING...BUT ENTIRE PERIOD WILL BE
UNSETTLED.

RIDGE WILL SLOWLY BUILD INTO AREA THROUGH THE PERIOD RAISING
HEIGHTS. THE SOUTHWEST PORTION OF THE FORECAST AREA LOOKS TO
REALLY HEAT UP THIS WEEKEND. IT WILL DEPEND SOME ON CLOUDS AND
CONVECTION AS RIDGE RUNNING THUNDERSTORMS LOOK LIKE A GOOD BET.
FORECAST AREA WILL BE ON EDGE OF THE CAP AS H7 TEMPS HOVER AROUND
+10C THROUGH THE PERIOD...WARMING ON THE WEEKEND.

&&

.AVIATION...
ALL TAF SITES HAVE BEEN BATTLING PERIODIC IFR OR MVFR CIGS AND/OR
VISBY REDUCTION IN FOG MUCH LATER INTO THE DAY THAN IS TYPICAL FOR
EARLY AUGUST. PLENTIFUL LOW LEVEL MOISTURE AND RAIN-COOLED
BOUNDARY LAYER AIR ARE LIKELY THE CULPRITS. NEVERTHELESS THE WARM
AUGUST SUNSHINE IS RAPIDLY ERODING THESE UNFAVORABLE FLYING
CONDITIONS THIS AFTERNOON...WITH ALL FOUR TERMINALS EXPECTED TO BE
INTO GOOD VFR FLYING WEATHER BY 23Z THIS AFTERNOON.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS STILL POSSIBLE BY
EARLY THIS EVENING...MAINLY AT THE KPIR TERMINAL WHERE THE GREATEST
AMOUNT OF INSTABILITY FOR THUNDERSTORMS CURRENTLY EXISTS. AGAIN
THIS IS MAINLY A CONCERN AT THE KPIR TERMINAL BETWEEN 00Z AND 06Z
THIS EVENING. CONFIDENCE IS TOO LOW AT THIS TIME TO MENTION
THUNDER IN THE TAF...HOWEVER INSERTION OF TSRA INTO THE KPIR TAF
WILL FOLLOW LATER THIS EVENING AS NEEDED. OTHERWISE...HIGH
PRESSURE WILL BUILD INTO ALL FOUR TERMINALS TONIGHT AND
TUESDAY...WHICH SHOULD RESULT IN VFR CONDITIONS LATE TONIGHT
THROUGH TUESDAY AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...SCARLETT
AVIATION...DORN
Hazardous weather outlook, Aug 6, 3:58 AM CST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
458 AM CDT MON AUG 6 2007

SDZ003>006-009>011-016>020-022-034>037-048-051-071000-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DAY-POTTER-FAULK-
SPINK-CLARK-CODINGTON-HAMLIN-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
458 AM CDT MON AUG 6 2007 /358 AM MDT MON AUG 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS PORTIONS OF CENTRAL AND
EASTERN SOUTH DAKOTA. A FEW STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND STRONG WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OFF AND ON CHANCES FOR THUNDERSTORMS EXIST THROUGH MUCH OF THE
WEEK AS THE WEATHER PATTERN REMAINS A BIT MORE ACTIVE THAN RECENT
WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS PORTIONS
OF CENTRAL SOUTH DAKOTA.

MNZ039-046-SDZ007-008-021-023-071000-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT-DEUEL-
458 AM CDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL OCCUR THROUGH SUNRISE ACROSS EXTREME
NORTHEASTERN SOUTH DAKOTA AS WELL AS BIG STONE AND TRAVERSE
COUNTIES IN MINNESOTA. VISIBILITIES MAY BE REDUCED TO LESS THAN
ONE QUARTER MILE AT TIMES.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON BUT THE SEVERE THREAT
APPEARS TO BE LIMITED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OFF AND ON CHANCES FOR THUNDERSTORMS EXIST THROUGH MUCH OF THE
WEEK AS THE WEATHER PATTERN REMAINS A BIT MORE ACTIVE THAN RECENT
WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ015-033-045-071000-
DEWEY-STANLEY-JONES-
458 AM CDT MON AUG 6 2007 /358 AM MDT MON AUG 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS PORTIONS OF CENTRAL SOUTH
DAKOTA. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
STRONG WINDS BEING THE MAIN THREATS.

THE GRASSLAND FIRE DANGER WILL REACH THE HIGH TO VERY HIGH
CATEGORY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OFF AND ON CHANCES FOR THUNDERSTORMS EXIST THROUGH MUCH OF THE
WEEK AS THE WEATHER PATTERN REMAINS A BIT MORE ACTIVE THAN RECENT
WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS PORTIONS
OF CENTRAL SOUTH DAKOTA.

TMT

The radar

The Aberdeen radar (KABR), 194 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lyman

When
August 6, 4:45 PM CST
Where
Lyman County, 8.52 mi NE of Kennebec
Reported by
Storm Chaser
Coordinates
44.000, -99.770

A storm chaser spotted a well-defined funnel cloud from a supercell thunderstorm.

Hail, Lyman

When
August 6, 5:30 PM CST
Where
Lyman County, 8.3 mi SW of Oacoma
Measured
1 in hail
Reported by
Public
Coordinates
43.710, -99.510

Thunderstorm Wind, Lyman

When
August 6, 5:30 PM CST
Where
Lyman County, 3.99 mi W of Oacoma
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.800, -99.480

Winds snapped a six inch diameter tree off at its base.

Thunderstorm Wind, Lyman

When
August 6, 5:30 PM CST
Where
Lyman County, 8.3 mi SW of Oacoma
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.710, -99.510

Six trees 25 foot tall and a foot in diameter had the tops snapped off.

Thunderstorm Wind, Hyde

When
August 6, 5:40 PM CST
Where
Hyde County, 7.76 mi NE of Stephan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.330, -99.340

A glass top table was blown off a deck and some crops were also damaged.

Hail, Lyman

When
August 6, 5:45 PM CST
Where
Lyman County, Reliance
Measured
0.75 in hail
Reported by
Public
Coordinates
43.880, -99.600

Hail, Lyman

When
August 6, 6:45 PM CST
Where
Lyman County, 4.58 mi NE of Iona
Measured
0.75 in hail
Reported by
Public
Coordinates
43.580, -99.370

Thunderstorm Wind, Brown

When
August 6, 6:45 PM CST
Where
Brown County, 127.79 mi SSW of Warner
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.580, -99.370

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57437, 57443, 57466, 57474, 57462, 57479, 57451, 57483.